Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Ellennnn

Tazorac made my acne so bad that I switched to Accutane

Recommended Posts

This is my first time starting a forum! I’ve been on these message boards for weeks now looking for support so thought I’d go for it.

I started dealing with a resurgence of acne in September of last year, age 28 (now 29). It was consistently mild and linked to my period. After several months of trying spironolactone, changing my diet, and changing up my skin care, I saw no improvement. It actually got worse. 

So my dermatologist put me on Tazorac .1% cream every other night and finacea gel mornings. I declined antibiotics because they’ve made me sick in the past. But as the weeks went on, my skin FREAKED OUT. I had a cluster of cysts along my jaw and more appearing on my cheek. My jaw was so swollen I looked like I’d had my wisdom teeth removed. I agreed to go on antibiotics, but they didn’t help much. I changed my morning topical to Aczone gel and upped my dose of antibiotic, and together that seemed to help for a few days, but it didn’t last. I kept reading forums and everyone said Tazorac makes it worse before better, but this just seemed so extreme. I’ve never had acne even close to this bad in my life. I was depressed for weeks. 

I went back to my dermatologist again and we agreed it was time for Accutane. I started last week at 30 mg 2x/day. I feel like I’m already seeing some improvement, but then I have nights like tonight where I wash my makeup off and I panic because I feel like the cystic ones are itchier than the night before or more tender or more red. It’s an emotional roller coaster. And I think the hardest part is just wishing that I’d never done Tazorac. I look at pictures of my skin when I started and it was nothing like it is now. 

Just wondering if anyone else had a similar situation and how you’re doing now. I’m hoping to see some light at the end of the tunnel.

<3

Share this post


Link to post
Share on other sites

I personally think that Tazorac is the best retinoid for acne out there. Yes it will make you purge, but so will every other retinoid and Accutane. I know it's not fun but just try to be patient and you'll get through the purging. For some reason (molecular biology), each retinoid works differently. In my experience, tretinoin gave me cystic acne and scarring. Tazorac is milder and I continue to use it and really recommend it. However, if you have hormonal issues and overproduction of sebum, retinoids may not be enough and you need to take something in addition to the retinoid. Personally I wouldn't go on Accutane because of the dangerous side effects and what I've seen which is a lot of unnecessary development of acne and scarring that could easily be prevented by taking other less dangerous drugs. Accutane is a systemic drug and you could see acne in unexpected places like the neck. I would first try Spiro, if you're a female, before even considering Accutane. 

Share this post


Link to post
Share on other sites

Thanks for your suggestion and for sharing experience. Everything I read said to be patient through the purging, so I was. But after 6 weeks, it was still getting worse every day. I couldn’t bear to leave the house. I went from having maybe 3 cysts (which at the time I thought was bad - OH HOW WRONG I WAS) to so many I couldn’t count. My jaw was so swollen I looked like I had my wisdom teeth taken out. It was bad enough that my dermatologist told me to stop the tazorac. He said he would have expected it to be at least starting to clear by then.

Tried spiro before, didn’t work. And as a personal preference, I didn’t want to depend on birth control to manage this. 

I did lots of research on accutane and decided I was ready. On week 2 now and for the first time in 2 months, it’s improving. I think tazorac took care of the purging, haha. 

Thanks again for your response!

Share this post


Link to post
Share on other sites

My Face was HORRIBLE whilst taking Epiduo (also 0.1 retinoids) for like 3 months... But now i am literally 100% clear, as i knew i was only purgning. And i do not have to deal with the horrible side effects of accutane that literally shortens your life.

Share this post


Link to post
Share on other sites

How are you doing with accutane? I just upped my dose of spiro to 200mg (total), if that doesn't do it. I may start in Sept or October.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×